Ok, so been on Azathioprine for about
14 weeks now and feeling well, currently on 5mg pred. The initial leaflet that I got with my Azathioprine said "there may be an increased risk of skin cancer and or developing cancer of the lymphoid tissue" spoke to my doctor about
this and he said that he treats hundreds of patients with this drug and in the last 5 years only had one patient who had developed some kind of cancer never mentioned exactly what it was but said the benefits outweighed the risks and the risk was very small.
Well just got new batch of tablets and after experiencing pain in the joints of two of my fingers I decided to look at the side effects leaflet which came with the new batch of tablets to see if could be associated with azathioprine. Well the leaflet has changed, the side effects are now under a number of different headings, side effects occuring very commonly, side effects occurring commonly, s e occuring sometimes, s e occurring rarely, s e occuring very rarely. Unders side effects occuring commonly the following is listed certain types of cancer (lymphomas, cancer of the cervix, vulva and skin) so now I'm thinking it is common to get cancer from taking this drug so does that mean it is a high risk.
Spoke to my husband about it last night and he doesn't think I should take it, will speak to my doctor too but thought I would throw it out to all you guys to get your thoughts first as I have found this site very helpful. I obviously want to take this drug if it is going to keep my UC from flaring but I have young children and I lost my mum when I was young and my biggest fear is to die young leaving them so don't want to increase my risk of getting any life threatning illnesses. Maybe I am blowing this out of proportion but common to me says there is a good chance that it could happen to me.